Syncope from ventricular tachycardia secondary to methadone use

, , ,
Cardiology Review® Online, June 2008, Volume 25, Issue 6

Methadone HCI (Diskets, Dolophine, Methadose) is a synthetic opioid that has been used widely in the United States for the management of heroin addiction Treatment of opioid dependence has been shifting gradually from the older US Food and Drug Administration (FDA) inspection program, ...

Methadone HCI (Diskets, Dolophine, Methadose) is a synthetic opioid that has been used widely in the United States for the management of heroin addiction.1 Treatment of opioid dependence has been shifting gradually from the older US Food and Drug Administration (FDA) inspection program, which focused on limiting the amount of medicine dispensed, to a more flexible system that allows primary care physicians to develop individualized treatment plans for their patients.2 The use of methadone in the clinical setting has also expanded. In 2005, two studies reported that methadone may be effective in the management of noncancer pain and in alleviating chronic neuropathic pain.3,4

Many dangerous side effects are associated with methadone use and must be promptly recognized to prevent life-threatening complications. Levomethadyl (Orlaam), a derivative of methadone, was removed from the European market in 2001 and from the US market in 2003 because of its association with potentially fatal ventricular arrhythmias. More recently, methadone has been associated with ventricular tachycardia, and the FDA issued warning letters to physicians and patients in 2006 regarding its potential for serious and life-threatening cardiac arrhythmias.5 We report a case of methadone-induced torsade de pointes that illustrates the potential dangers of methadone maintenance and the necessity of prompt recognition of the potentially life-threatening complications occurring secondary to this treatment.

CASE PRESENTATION

A 51-year-old white woman presented to our institution for evaluation of bilateral foot pain associated with swelling and redness. Her medical history was significant for chronic venous insufficiency, hepatitis C, and type 2 diabetes mellitus with neuropathy. The patient was on 200 mg/day methadone maintenance for the management of chronic, debilitating neuropathic pain.

She was admitted for the treatment of leg cellulitis and suspicion of possible osteomyelitis. The patient was started on intravenous (IV) cephalexin, and tramadol HCI (Ultram) was added to the methadone for further pain control. Radiographic evaluation of her feet did not demonstrate osteomyelitis.

On hospital day 2, the patient experienced multiple episodes of syncope that lasted several seconds. Electrocardiography (ECG) at that time revealed multiple premature ventricular complexes. A neurology consultation was requested because of suspicion for vasovagal syncope. The episodes were not found to be suggestive of seizure, one of the possible causes of syncope. The neurologist recommended discontinuation of tramadol, a drug known to decrease the seizure threshold and to cause syncope.

Figure 1. ECG during the syncope episode showing polymorphic ventricular

tachycardia.

Figure 2. Telemetry during the syncope episode showing

polymorphic ventricular tachycardia.

On hospital day 3, the patient experienced another episode of syncope and was found unresponsive. She regained consciousness on her own after approximately 60 seconds. Laboratory studies revealed normal levels of serum potassium, serum magnesium, creatine phosphokinase, and troponin. The ECG and telemetry during this episode revealed polymorphic ventricular tachycardia (Figures 1 and 2). An ECG repeated 15 minutes after the episode ended revealed a significant prolongation of the QT interval in lead II, with a measured QT interval of 0.52 seconds (Figure 3). The QT interval was significantly prolonged in the postextrasystolic period. The telemetry strips showed some evidence of pause dependency and a long—short ventricular cycle sequence; these findings indicated torsade de pointes.

Figure 3. ECG taken 15 minutes after the syncope episode resolved. There is

significant prolongation of the QT interval in lead II, with a measured QT interval

of 0.52 seconds.

Figure 4. ECG showing normal sinus rhythm.

The decision was made to discontinue methadone and administer 2 g of IV magnesium sulfate. A 2-dimensional echocardiogram demonstrated mild left ventricular systolic dysfunction, without evidence of any significant structural abnormalities. After the patient reverted back to normal sinus rhythm (Figure 4), she was transferred to a tertiary care facility for electrophysiologic evaluation. Her dose of methadone was reduced by half, and the patient was started on isoproterenol HCI (Isuprel), with a goal of maintaining a resting heart rate above 80 beats/minute. She continued to do well and was discharged from the hospital without any other episodes of torsade de pointes.

Discussion

“Torsade de pointes” is a French term that literally means a “twisting of points.” It is used to describe a rare form of polymorphic ventricular tachycardia that is characterized by QRS complexes varying in amplitude and axis over an isoelectric line that occurs in the setting of a prolonged QT interval.6 The QT interval is typically measured in lead II of a 12-lead ECG, from the onset of the QRS complex to the point at which the T wave ends, and varies inversely with heart rate. Hence, the corrected QT interval (QTc) is calculated using Bazett’s formula, in which the QT interval is divided by the square root of the preceding R-R interval.

Patients with torsade de pointes may present with dizziness, lightheadedness, palpitations, and, in extreme cases, syncope secondary to compromised blood supply to the brain.7 The episode may resolve on its own, with patients reverting to normal sinus rhythm, or, less commonly, degenerate to ventricular fibrillation and sudden death if not acted upon immediately.5

There is some evidence to suggest that women have a higher risk of developing drug-induced torsade de pointes.8 Other recognized risk factors include hypokalemia, hypomagnesemia, bradyarrhythmias, congestive heart failure, impaired ejection fraction, and a preexisting prolonged QT interval.9

Table. Drugs associated with torsade de pointes

Torsade de pointes is generally associated with high doses of methadone (> 100 mg). Several mechanisms have been proposed for methadone-induced torsade de pointes. Research suggests that methadone blocks the potassium efflux during the repolarization phase, thereby prolonging cardiac action potentials and causing a prolonged QT interval.6 Furthermore, the QT interval decreases as the heart rate increases, and the QT interval increases as the heart rate decreases, thereby facilitating torsade des pointes. Methadone is known to have a negative inotropic effect on the heart and may mediate torsade de pointes through bradycardia.10 A decreased heart rate has been shown to reduce the efflux of potassium during the repolarization phase,11 thereby prolonging the cardiac action potential and the QT interval.

Management of drug-induced torsade de pointes includes prompt cessation of the offending drug, administration of IV magnesium sulphate, correction of electrolyte abnormalities (eg, hypomagnesemia and hypokalemia), and acceleration of the heart rate with cardiac pacing or isoproterenol.12 Several therapeutic drugs are known to prolong the QT interval and have been associated with the development of torsade de pointes (Table).13-15 Increasing heart rate via pacing or isoproterenol shortens the delay in the repolarization phase of cardiac action potential. Cardioversion is indicated if torsade de pointes progresses to ventricular fibrillation.13

Conclusion

Drug-induced torsade de pointes is a life-threatening arrhythmia that requires precautions to minimize risk to the patient. With the growing scope of methadone use in the primary care setting, physicians should be alert to the association of high-dose methadone and the development of torsade de pointes. Risks and benefits of initiating methadone in high doses should be carefully assessed. Our case demonstrates the need to obtain a careful medication history, monitor serum electrolytes, and follow up with ECGs when treating patients who are taking methadone. In these patients, the addition of new medications for any reason warrants particular caution because of possible drug interactions. Finally, patients and their caregivers should be instructed to immediately contact a physician if any “alarm” signs of torsade de pointes are noticed, such as palpitations, dizziness, or syncope.